Optimal scaling of random walk metropolis algorithms with non-Gaussian proposals

Neal, Peter John and Roberts, Gareth (2011) Optimal scaling of random walk metropolis algorithms with non-Gaussian proposals. Methodology and Computing in Applied Probability, 13 (3). pp. 583-601. ISSN 1387-5841

Full text not available from this repository.

Abstract

The asymptotic optimal scaling of random walk Metropolis (RWM) algorithms with Gaussian proposal distributions is well understood for certain specific classes of target distributions. These asymptotic results easily extend to any light tailed proposal distribution with finite fourth moment. However, heavy tailed proposal distributions such as the Cauchy distribution are known to have a number of desirable properties, and in many situations are preferable to light tailed proposal distributions. Therefore we consider the question of scaling for Cauchy distributed proposals for a wide range of independent and identically distributed (iid) product densities. The results are somewhat surprising as to when and when not Cauchy distributed proposals are preferable to Gaussian proposal distributions. This provides motivation for finding proposal distributions which improve on both Gaussian and Cauchy proposals, both for finite dimensional target distributions and asymptotically as the dimension of the target density, d → ∞. Throughout we seek the scaling of the proposal distribution which maximizes the expected squared jumping distance (ESJD).

Item Type:
Journal Article
Journal or Publication Title:
Methodology and Computing in Applied Probability
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/2600
Subjects:
ID Code:
76916
Deposited By:
Deposited On:
27 Nov 2015 13:58
Refereed?:
Yes
Published?:
Published
Last Modified:
08 Jul 2020 04:59